New Mexico, 2010High Wind in New Mexico, December 21, 2010
December 21, 2010 · NWS ABQ · 1 event in 1 county or zone
High winds returned to the east slopes of the Sangres de Cristo Mountains on the 21st. Tree damage was noted in and around the Angel Fire area for the second consecutive day.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds returned to the east slopes of the Sangres de Cristo Mountains on the 21st. Tree damage was noted in and around the Angel Fire area for the second consecutive day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 21, 3:32 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 21, 3:32 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 AM MST TUE DEC 21 2010
.DISCUSSION...OVERALL THE FORECAST SEEMS TO BE ON TRACK WITH JUST
SOME MINOR TWEAKS BEING MADE. MODELS ARE COMING IN SOMEWHAT
BETTER AGREEMENT WITH THE TROUGH PASSAGE LATE WEDNESDAY INTO
THURSDAY...AND WHILE THIS FEATURE WILL BRING SNOW LEVELS DOWN WITH
ADDITIONAL FORCING FOR PRECIPITATION...THE OVERALL IMPACTS DO NOT
APPEAR TO BE EXCESSIVELY ADVERSE AT THIS TIME.
FLOW ALOFT IS CURRENTLY BACKING A BIT MORE SOUTHWESTERLY WITH WARM
AND MOIST AIR CONTINUING TO ADVECT INTO NEW MEXICO. THIS WILL KEEP
TEMPERATURES ABOVE NORMAL WITH HIGH SNOW LEVELS AND PRECIPITATION
FAVORING THE NORTHWESTERN ZONES OF THE STATE. HIGH ELEVATIONS
ABOVE 9000 TO 9500 FEET STILL LOOK TO PICK UP A FEW MORE INCHES OF
WET SNOW TODAY...AND WINTER STORM WARNING WILL CONTINUE FOR THE
HIGHEST ELEVATIONS OF NMZ510. THE REMAINDER OF THE NORTHWESTERN
ZONES WILL SEE RAIN AS THE PREDOMINANT PRECIPITATION TYPE. WINDS
WILL NOT BE AS STRONG TODAY...BUT STRONG MID LEVEL FLOW WILL
STILL KEEP THINGS BREEZY TO WINDY...ESPECIALLY ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN.
MOVING FORWARD INTO TONIGHT...THE TROUGH AXIS WILL PUSH CLOSE TO
THE CALIFORNIA COAST WITH DEEPENING HEIGHT FIELDS AND ALMOST A
HINT OF A NEGATIVE TILT TO IT. MODELS AGREE THAT THIS WILL TAP
INTO SOME OF THE SUBTROPICAL MOISTURE SOUTH OF THE
FEATURE...ALLOWING A SOUTHWEST TO NORTHEAST ORIENTED BAND OF
HEALTHY PRECIPITATION TO DEVELOP AHEAD OF THE TROUGH. MODELS EACH
HAVE THEIR OWN IDEAS OF THE EXACT PLACEMENT OF THIS BAND...BUT THE
GENERAL IDEA IS TO PLACE IT NEAR THE WESTERN ARIZONA BORDER.
HOWEVER...AS THE TROUGH MOVES INLAND INTO WEDNESDAY THIS BANDED
PRECIPITATION AREA BEGINS TO BECOME DISORGANIZED OVER
ARIZONA...AND THE TROUGH ITSELF STAYS NEUTRALLY TILTED. THIS SEEMS
TO SHUT DOWN THE INGEST OF SUBTROPICAL MOISTURE...AND CONSEQUENTLY
THE NORTHWESTERN ZONES OF NEW MEXICO WOULD JUST REMAIN UNDER A
SIMILAR POP REGIME TUESDAY NIGHT AND INTO WEDNESDAY AFTERNOON.
SHOULD THE FEATURE DIG FARTHER SOUTH OR BECOME NEGATIVELY
TILTED...THE CONVEYOR BELT OF MOISTURE MIGHT BE SWITCHED BACK ON
TOWARD NEW MEXICO. FUTURE SHIFTS WILL HAVE TO MONITOR THE
EVOLUTION OF THIS.
REGARDLESS...HIGH SNOW LEVELS WILL CONTINUE WITH HIGHER ELEVATIONS
CONTINUING TO PICK UP A FEW MORE INCHES IN NMZ510 INTO WEDNESDAY.
THEREFORE WARNING WAS EXTENDED THROUGH WEDNESDAY AFTERNOON.
FOR WEDNESDAY NIGHT...CURRENT MODELS ADVERTISE THE SUBTROPICAL
MOISTURE BEING ALMOST COMPLETELY SHUT DOWN AHEAD OF THE TROUGH
WHICH LOOKS TO PERHAPS SHIFT TOWARD A SOMEWHAT POSITIVELY TILTED
SYSTEM. SNOW LEVELS WOULD BE LOWERING WITH THE COLDER AIR ALOFT
MOVING IN LATE WEDNESDAY NIGHT...BUT THE SYSTEM PICKS UP SPEED.
THUS...PRECIPITATION ACROSS THE CENTRAL AND WESTERN ZONES MAY BE
QUICK- NATURED ALONG THE PACIFIC FRONT.
INTO THURSDAY THE FRONT WILL FINISH OVERTAKING THE STATE WHILE THE
TROUGH ALOFT EXITS TOWARD THE NORTHEAST CORNER OF THE STATE BY
EARLY EVENING. PRECIP WOULD SHUT DOWN OVER THE NORTHEAST THURSDAY
NIGHT...AND BY FRIDAY AND SATURDAY DRY CONDITIONS WILL BE ON TAP
AS THE RIDGE ALOFT BUILDS IN. THE RIDGE WILL BREAK DOWN INTO EARLY
NEXT WEEK WITH FLOW TURNING WEST NORTHWEST AND LIKELY SUCCUMBING TO
PERTURBATIONS EMBEDDED IN THE FLOW.
52
&&
.AVIATION...MODERATE TO STRONG SOUTHWEST JET WILL SWEEP ACROSS NEW
MEXICO TODAY. BREEZY TO WINDY CONDITIONS CAN BE EXPECTED OVER THE
SUMMITS OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS
THROUGH THIS AFTERNOON. SUSTAINED SFC WINDS BETWEEN 20 AND 30 KTS
WITH A FEW GUSTS AOA 40 KTS WILL BE POSSIBLE. IN
ADDITION...SCATTERED RAIN SHOWERS AND HIGH ELEVATION SNOW SHOWERS
WILL PRODUCE OCCASIONAL SPURTS OF MVFR CIGS AND VSBYS OVER THE SAN
JUAN MOUNTAINS... ESPECIALLY NEAR THE COLORADO STATE LINE AND
ABOVE 9000 FEET. MOUNTAIN OBSCURATIONS WILL BE MOST LIKELY OVER
THE NORTHWEST TODAY. SNOW AND RAIN SHOWER ACTIVITY WILL CONTINUE
OVER THE NORTHWEST TONIGHT WHILE SFC WINDS DIMINISH MARKEDLY AFTER
SUNSET.
NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. KW
&&
.FIRE WEATHER...THREAT FOR CRITICAL FIRE WEATHER REMAINS MINIMAL
THROUGHOUT THE FORECAST CYCLE.
OVERNIGHT RECOVERIES HAVE BEEN FAIR OVER THE SOUTHEAST WITH GOOD TO
EXCELLENT VALUES ELSEWHERE. CLOUD CANOPY WILL LIMIT MIXING SOMEWHAT
TODAY BUT NONETHELESS...EXPECT BREEZY TO WINDY CONDITIONS TO AGAIN
DEVELOP OVER THE SUMMITS OF THE CENTRAL MOUNTAIN CHAIN...SPILLING
OVER INTO THE ADJACENT HIGHLANDS. HUMIDITY VALUES MAY APPROACH THE
UPPER TEENS OVER THE SOUTH CENTRAL MOUNTAINS...EAST CENTRAL AND
SOUTHEAST PLAINS WITH 20S TO 40S ALL SECTIONS EXCEPT THE FAR
NORTHWEST. FAIR TO POOR VENTILATION EXPECTED THIS MORNING INTO
EARLY AFTERNOON FOLLOWED BY GOOD TO EXCELLENT LATER THIS
AFTERNOON...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40.
SOUTHWEST FLOW WILL SHARPEN ON WEDNESDAY AS THE MAIN UPPER LEVEL
TROUGH APPROACHES THE FOUR CORNERS REGION. THIS WILL BRING
INCREASING CHANCES FOR WETTING PRECIPITATION FAVORING THE WEST AND
NORTHWEST. MILD TEMPERATURES WILL PERSIST UNTIL SNOW LEVELS
GRADUALLY FALL AS THE COLD CORE OF THE UPPER LOW MOVES OVER THE
NORTHERN MOUNTAINS BY THURSDAY. UNTIL THEN...EXPECT TEMPERATURES TO
RUN SOME 5 TO 15 DEGREES ABOVE NORMAL.
STRONG WINDS STILL EXPECTED ON THURSDAY AS THE PACIFIC FRONT SURGES
THROUGH THE REGION. SHOULD SEE AN UPTICK IN WIND SPEEDS OVER THE
WEST/WEST CENTRAL HIGH TERRAIN AND ESPECIALLY OVER THE CENTRAL
MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. COOLER TEMPS BEHIND THE FRONT
WILL LIKELY PRECLUDE PERSISTENT RED FLAG CONDITIONS FROM DEVELOPING.
WETTING PRECIPITATION IN THE FORM OF SNOW SHOWERS OVER THE HIGH
TERRAIN AND VALLEY RAIN SHOWERS EXPECTED THURSDAY NIGHT BEFORE
THE UPPER LOW PULLS AWAY TO THE EAST.
UPPER LEVEL RIDGE WILL BUILD OVER NEW MEXICO FOR THE HOLIDAY WEEKEND
WITH TEMPERATURES RUNNING ABOVE NORMAL. LONG RANGE GFS BUCKLES THE
FLOW BY NEXT MONDAY ALLOWING ANOTHER UPPER LEVEL SHORTWAVE TO
TRAVERSE THE ROCKIES AND PROMOTE SCATTERED SHOWER/SNOW SHOWER
DEVELOPMENT ALONG THE COLORADO STATE LINE MONDAY INTO TUESDAY. THE
PATTERN OVERALL APPEARS TO BE VOID OF SIGNIFICANT PRECIPITATION
OUTBREAKS.
KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 51 37 53 36 / 30 40 50 60
DULCE........................... 44 30 46 32 / 60 60 60 80
CUBA............................ 48 31 49 31 / 20 30 40 60
GALLUP.......................... 51 35 52 33 / 20 30 30 60
EL MORRO........................ 51 33 51 32 / 5 20 30 60
GRANTS.......................... 55 35 55 33 / 5 20 30 40
QUEMADO......................... 56 34 57 34 / 0 10 20 50
GLENWOOD........................ 62 33 63 31 / 0 5 20 50
CHAMA........................... 42 29 43 33 / 60 60 60 80
LOS ALAMOS...................... 46 34 43 36 / 5 30 30 50
PECOS........................... 49 31 47 33 / 10 10 20 30
CERRO/QUESTA.................... 45 27 46 32 / 10 20 30 50
RED RIVER....................... 41 25 41 27 / 10 30 40 50
ANGEL FIRE...................... 42 24 42 27 / 10 20 40 40
TAOS............................ 47 28 47 29 / 10 20 30 40
MORA............................ 48 29 46 32 / 0 20 30 30
ESPANOLA........................ 57 31 52 30 / 5 20 20 30
SANTA FE........................ 50 33 51 31 / 0 10 20 30
SANTA FE AIRPORT................ 51 32 53 32 / 0 10 20 30
ALBUQUERQUE FOOTHILLS........... 54 37 55 36 / 0 5 10 30
ALBUQUERQUE HEIGHTS............. 56 39 57 38 / 0 5 10 20
ALBUQUERQUE VALLEY.............. 58 35 58 34 / 0 5 10 20
ALBUQUERQUE WEST MESA........... 57 37 57 36 / 0 5 20 30
LOS LUNAS....................... 61 35 58 34 / 0 0 10 20
RIO RANCHO...................... 56 37 54 37 / 0 5 20 30
SOCORRO......................... 66 38 64 38 / 0 0 10 10
SANDIA PARK/CEDAR CREST......... 55 33 54 31 / 0 5 10 30
TIJERAS......................... 56 34 54 34 / 0 5 10 20
MORIARTY/ESTANCIA............... 58 29 56 30 / 0 0 10 20
CLINES CORNERS.................. 53 33 52 34 / 0 0 10 10
GRAN QUIVIRA.................... 60 36 59 36 / 0 0 10 5
CARRIZOZO....................... 64 37 64 39 / 0 0 10 5
RUIDOSO......................... 60 38 61 37 / 0 0 10 5
CAPULIN......................... 48 33 50 34 / 0 0 5 10
RATON........................... 51 30 52 31 / 0 5 10 10
SPRINGER........................ 58 30 57 32 / 0 5 10 10
LAS VEGAS....................... 54 34 51 36 / 0 5 10 10
CLAYTON......................... 60 34 48 31 / 0 0 5 5
ROY............................. 61 35 54 31 / 0 0 5 10
CONCHAS......................... 68 36 59 35 / 0 0 5 5
SANTA ROSA...................... 67 38 61 35 / 0 0 5 5
TUCUMCARI....................... 70 36 58 35 / 0 0 0 5
CLOVIS.......................... 70 37 64 34 / 0 0 0 5
PORTALES........................ 72 35 65 33 / 0 0 0 5
FORT SUMNER..................... 72 38 65 39 / 0 0 0 5
ROSWELL......................... 77 36 69 37 / 0 0 0 5
PICACHO......................... 69 40 68 40 / 0 0 5 5
ELK............................. 66 41 64 40 / 0 0 10 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ510.
&&
52/17
Hazardous weather outlook, Dec 21, 5:37 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MST TUE DEC 21 2010
NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
537 AM MST TUE DEC 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW ACCUMULATIONS AND AREAS OF BLOWING SNOW ARE
EXPECTED AMONG THE HIGHEST ELEVATIONS OF THE SAN JUAN MOUNTAINS OF
NEW MEXICO TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOW WILL CONTINUE TO ACCUMULATE IN THE HIGHEST ELEVATIONS
OF THE SAN JUAN MOUNTAINS WEDNESDAY AND INTO THURSDAY. A FEW
INCHES OF ACCUMULATION WILL ALSO BE POSSIBLE IN THE
WESTERN...CENTRAL...AND NORTH CENTRAL MOUNTAINS LATE WEDNESDAY
NIGHT AND THURSDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ.
52
In the hours before
Special weather statement, Dec 21, 4:55 AM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
455 AM MST TUE DEC 21 2010
NMZ501>508-511>518-521-527-212300-
CHUSKA MOUNTAINS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
FAR NORTHWEST HIGHLANDS-JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-RATON RIDGE/JOHNSON MESA-
SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL HIGHLANDS-
WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
455 AM MST TUE DEC 21 2010
...UPPER LEVEL DISTURBANCE TO BRING MORE PRECIPITATION TO PORTIONS
OF NEW MEXICO WEDNESDAY NIGHT AND THURSDAY...
AN UPPER LEVEL DISTURBANCE IS CURRENTLY GATHERING ENERGY AND
MOISTURE OVER THE PACIFIC WATERS...AND IS EXPECTED TO PUSH EASTWARD
TOWARD NEW MEXICO BY LATE WEDNESDAY AND INTO THURSDAY. WARM AIR
AHEAD OF THIS SYSTEM WILL KEEP SNOW LEVELS QUITE HIGH...BUT COLDER
AIR AND LOWERING SNOW LEVELS WILL ACCOMPANY THIS PACIFIC DISTURBANCE
AS IT SHOVES EASTWARD INTO THE LAND OF ENCHANTMENT. BY EARLY THURSDAY
MORNING SNOW LEVELS ARE EXPECTED TO HAVE FALLEN TO NEAR 7000 FEET
WITH PRECIPITATION EXPECTED IN MUCH OF WESTERN...CENTRAL...AND NORTH
CENTRAL NEW MEXICO. HIGHER ELEVATIONS WILL HAVE THE POTENTIAL TO
RECEIVE A FEW INCHES OF ACCUMULATING SNOWFALL LATE WEDNESDAY NIGHT
INTO THURSDAY.
ALSO...COLDER AIR WILL CONTINUE TO OVERTAKE THE STATE ON THURSDAY...
BRINGING TEMPERATURES BACK CLOSER TO SEASONAL AVERAGES. GUSTY WINDS
WILL ALSO ACCOMPANY THE PASSAGE OF THIS COLD FRONT. PRECIPITATION IS
THEN EXPECTED TO WANE LATE THURSDAY EVENING AS THE UPPER LEVEL
DISTURBANCE EXITS TO THE NORTHEAST.
SOME UNCERTAINTY STILL EXISTS REGARDING THE HEIGHT OF SNOW LEVELS...
AS WELL AS SNOWFALL AMOUNTS. PERSONS WITH INTERESTS IN WESTERN...
CENTRAL...AND NORTH CENTRAL NEW MEXICO SHOULD STAY ABREAST TO THE
LATEST WEATHER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN ALBUQUERQUE. ADDITIONAL INFORMATION CAN BE FOUND ON THE
WEB AT WEATHER.GOV/ABQ...OR CONSULT YOUR PREFERRED MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.
SHOEMAKE
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- December 21, 7:50 AM MST to 11:10 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
The Angel Fire AWOS recorded a peak wind gust of 64 mph at 910am, but continued to gust over 58 mph through 1110am. An 8 to 10 inch diameter tree limb was downed just north of town.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, December 21 to 23, 2010$4.0 million · 52 kt wind · 4 events
- Winter Weather in Michigan, December 21 to 22, 20104 events
- Drought in Arkansas, December 21 to 31, 20104 events
- Winter Weather in Wisconsin, December 21, 20102 events
- Blizzard and High Wind in Alaska, December 21 to 22, 2010$2,000 · 80 kt wind · 2 events
- Wildfire in Florida, December 21 to 24, 20101 event
- Drought in Florida, December 21 to 31, 20101 event
- High Wind in Texas, December 21, 201052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266921.